Your browser isn't supported
It looks like you're using an old web browser. To get the most out of the site and to ensure guides display correctly, we suggest upgrading your browser now. Download the latest:

Welcome to the MSE Forums

We're home to a fantastic community of MoneySavers but anyone can post. Please exercise caution & report spam, illegal, offensive or libellous posts/messages: click "report" or email forumteam@.

Search
  • FIRST POST
    • no1catman
    • By no1catman 10th Oct 17, 11:42 AM
    • 2,553Posts
    • 1,952Thanks
    no1catman
    Osteoporosis - eating problems
    • #1
    • 10th Oct 17, 11:42 AM
    Osteoporosis - eating problems 10th Oct 17 at 11:42 AM
    Does anyone with osteoporosis experience problems when eating?

    Loss of appetite = smaller meals.

    Have problems with food going down to the stomach, if the piece is a bit robust (I don't mean large) you have a sense that it seems stuck, and takes time to go down.

    If so, do feel it is a symptom of the condition, or a side-effect of the medication.

    Interested to read of people's experiences.
    I used to work for Tesco - now retired - speciality Clubcard
Page 1
    • jenniewb
    • By jenniewb 10th Oct 17, 1:01 PM
    • 12,212 Posts
    • 11,516 Thanks
    jenniewb
    • #2
    • 10th Oct 17, 1:01 PM
    • #2
    • 10th Oct 17, 1:01 PM
    As someone who has osteoporosis and eating problems, I can say that as much as I struggle to keep the inevitable at bay (the osteoporosis getting worse by keeping my nutrition sound) it really is not impossible being that there are so many alternatives to eating enough and getting all the needed nutrients in your body for the day.


    I don't however, think that the osteoporosis makes it difficult to swallow or eat enough. It also is not a known side effect or symptom of osteoporosis as far as I know (and I know many people with osteoporosis and/or osteopenia). I take medication for osteoporosis (vitamin D3 and calcium) and do not think this is a side effect of that medication either, at least it's not been the case in my experience or of that of others I know who have to be on this medication.


    If you struggle with eating and do not have an eating disorder, first of all with symptoms such as feeling something is "stuck", it is really important you discuss this with a GP because it is a symptom which needs to be checked out.


    If you know the issue is psychological/emotional, there are treatments which can help with this and again your GP is the best person to see initially. Things like CBT, counselling, psychotherapy and a range of other psychological treatments are available, some via the NHS and most privately for a fee.

    But that is assuming you want to do something about it. If you are "happy" with not being able to consume enough to stay healthy via solid foods, there are plenty of liquid alternatives to foods which will give you enough balance in your nutrition. Just make sure you vary things- stay aware of the sugar levels which will inevitably be higher in say, a protein shake or build up drink/meal replacement drink or home made smoothie (even if you stick to the veggie versions).
    • Mojisola
    • By Mojisola 10th Oct 17, 1:27 PM
    • 28,339 Posts
    • 72,107 Thanks
    Mojisola
    • #3
    • 10th Oct 17, 1:27 PM
    • #3
    • 10th Oct 17, 1:27 PM
    If so, do feel it is a symptom of the condition, or a side-effect of the medication.
    Originally posted by no1catman
    If you are taking Fosamax, see your GP about this problem - it's one of the side effects.
    • Janey3
    • By Janey3 11th Oct 17, 11:05 AM
    • 360 Posts
    • 796 Thanks
    Janey3
    • #4
    • 11th Oct 17, 11:05 AM
    • #4
    • 11th Oct 17, 11:05 AM
    I have osteoporosis but do not have difficulties you describe. I had difficulty in swallowing the Alendronic Acid tablet medication prescribed for me so now I have a six monthly Prolia injection.

    I do hope your GP will help you with the problem.
    • no1catman
    • By no1catman 11th Oct 17, 12:17 PM
    • 2,553 Posts
    • 1,952 Thanks
    no1catman
    • #5
    • 11th Oct 17, 12:17 PM
    • #5
    • 11th Oct 17, 12:17 PM
    I have osteoporosis but do not have difficulties you describe. I had difficulty in swallowing the Alendronic Acid tablet medication prescribed for me so now I have a six monthly Prolia injection.

    I do hope your GP will help you with the problem.
    Originally posted by Janey3
    The Pharmacy, could have changed the brand of medication you were on - my Partner was given Somax brand tablets once, there were a lot bigger than her normal/usual ones, I make sure when collecting that we don't get that brand.
    Incidentally, to clarify, no problem 'swallowing' it's the progress further down that can be a problem.
    I used to work for Tesco - now retired - speciality Clubcard
    • Janey3
    • By Janey3 11th Oct 17, 1:01 PM
    • 360 Posts
    • 796 Thanks
    Janey3
    • #6
    • 11th Oct 17, 1:01 PM
    • #6
    • 11th Oct 17, 1:01 PM
    Thank you. No mention made of changing the brand although they knew of my difficulties, but part of my difficulty was psychological, hence the injection. Yes, a different problem to yours and hope it will be resolved soon.
    • jenniewb
    • By jenniewb 12th Oct 17, 4:51 PM
    • 12,212 Posts
    • 11,516 Thanks
    jenniewb
    • #7
    • 12th Oct 17, 4:51 PM
    • #7
    • 12th Oct 17, 4:51 PM
    The Pharmacy, could have changed the brand of medication you were on - my Partner was given Somax brand tablets once, there were a lot bigger than her normal/usual ones, I make sure when collecting that we don't get that brand.
    Incidentally, to clarify, no problem 'swallowing' it's the progress further down that can be a problem.
    Originally posted by no1catman


    Please please see a Doctor if you are experiencing a problem with swallowing, especially if it's because something feels "stuck" or "wont go down". I am saying this for a reason- I'd like to say more but I can't say more than that, I'm sure you know the rules on these boards and how quick they are to delete threads but it is something I strongly recommend you speaking to someone about.
    • El Debster
    • By El Debster 14th Oct 17, 9:17 PM
    • 17 Posts
    • 68 Thanks
    El Debster
    • #8
    • 14th Oct 17, 9:17 PM
    • #8
    • 14th Oct 17, 9:17 PM
    I am being treated for osteopenia and not had difficulty swallowing or eating due to it. However I have had some swallowing issues due to GERD and acid reflux. It has been treated with medication and changing some eating habits. I agree it would be worth seeing your doctor and getting it checked out, anything that affects your ability to swallow should be looked at.
    Mortgage - Oct 2017 31,700
    Oct Grocery Challenge £84.69/£100
Welcome to our new Forum!

Our aim is to save you money quickly and easily. We hope you like it!

Forum Team Contact us

Live Stats

330Posts Today

2,980Users online

Martin's Twitter